South Carolina, 2002

Damaging Winds in South Carolina, December 24, 2002

December 24, 2002 · NWS CHS · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 24, 10:04 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 24, 10:04 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 AM EST TUE DEC 24 2002

UPDATED ZONES TO INCLUDE TORNADO WATCH UNTIL 2 PM EST. RAISED TEMPS
IN THE INLAND SOUTH CAROLINA ZONE GROUP.

MARINE...CHANGED ALL COASTAL AND OFFSHORE ZONES TO SOUTHWEST DUE TO
WARM FRONT LIFTING NORTH.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ350-352.

HSA/SCW
Hazardous weather outlook, Dec 24, 10:28 AM EST, 1 hour 57 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241728-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING IN LAST LINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES ARE POSSIBLE THROUGH EARLY AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREATS. THE MAIN THREAT IS ALONG AND SOUTH OF A LINE
FROM BEAUFORT SOUTH CAROLINA TO STATESBORO GEORGIA. A TORNADO WATCH
IS IN EFFECT UNTIL 2 PM EST FOR JASPER AND BEAUFORT COUNTIES IN
SOUTH CAROLINA...AND CANDLER...BULLOCH...EFFINGHAM...TATTNALL...
EVANS ...CHATHAM...BRYAN...LIBERTY...LONG AND MCINTOSH COUNTIES IN
SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST WATCH INFORMATION AS
WELL AS THE DAY ONE CONVECTIVE OUTLOOK BOTH FROM THE STORM
PREDICTION CENTER AND SEVERE WEATHER OUTLOOKS FROM THE CHARLESTON
NATIONAL WEATHER SERVICE FOR MORE INFORMATION.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH WINDS...ON CHRISTMAS DAY...STRONG WESTERLY WINDS ARE EXPECTED
ACROSS THE AREA AND A WIND ADVISORY MAY BE REQUIRED. A WIND ADVISORY
FOR LAKE MOULTRIE IS EXPECTED WEDNESDAY WITH WEST WINDS IN THE 25 TO
35 KNOT RANGE.

RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG
THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA THROUGH THE
WEEKEND. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY
THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

POSSIBLE HEAVY RAINFALL ON TUESDAY COULD LEAD TO MINOR FLOODING ON
THE OHOOPEE RIVER NEAR REIDSVILLE GEORGIA LATE IN THE WEEK. PLEASE
REFER TO THE LATEST RIVER FLOOD OUTLOOK FROM THE NATIONAL WEATHER
SERVICE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY AFTERNOON IN
THE TORNADO WATCH AREA.

AUSTIN

In the hours before

Special weather statement, Dec 24, 7:56 AM EST, 4 hours 29 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
756 AM EST TUE DEC 24 2002

A COMPLEX LOW PRESSURE SYSTEM WILL MOVE EAST OVER THE REGION TODAY
AND TONIGHT...BEFORE PASSING WELL NORTHEAST OF OUR AREA ON CHRISTMAS
DAY. WIDESPREAD THUNDERSTORMS ACROSS WESTERN GEORGIA AND ALABAMA
THIS MORNING...WILL MOVE INTO SOUTHEAST GEORGIA AND SOUTHERN
CAROLINA BY THIS AFTERNOON.

AS THE LOW LEVEL WIND FIELDS INCREASE DURING THE DAY...ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE IN A FEW OF THE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTERS
AND EMERGENCY MANAGERS SHOULD MONITOR FOR POSSIBLE WEATHER WATCHES
OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

24
Local storm report, Dec 24, 11:27 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1127 AM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    COUNTYWIDE                GA   WIND DAMAGE
12/24/02   BULLOCH                        TREES AND POWER
                                          LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT

SCW
Local storm report, Dec 24, 12:13 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1213 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    ALLENHURST                GA   WIND DAMAGE
12/24/02   LIBERTY                        TREE DOWN. REPORTED BY
                                          LIBERTY WARNING POINT

1140 AM    WALTHOURVILLE             GA   WIND DAMAGE
12/24/02   LIBERTY                        REPORTED BY LIBERTY
                                          WARNING POINT

1100 AM    WALTHOURVILLE             GA   WIND DAMAGE
12/24/02   LIBERTY                        TREES DOWN. REPORTED BY
                                          CANDLER WARNING POINT
Local storm report, Dec 24, 12:13 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, SC
1213 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    ALLENHURST                GA   WIND DAMAGE
12/24/02   LIBERTY                        TREE DOWN. REPORTED BY
                                          LIBERTY WARNING POINT

1140 AM    WALTHOURVILLE             GA   WIND DAMAGE
12/24/02   LIBERTY                        REPORTED BY LIBERTY
                                          WARNING POINT

1100 AM    ALINE                     GA   WIND DAMAGE
12/24/02   CANDLER                        TREES DOWN. REPORTED BY
                                          CANDLER WARNING POINT

PM

The radar

The Charleston,SC radar (KCLX), 17 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
December 24, 12:25 PM EST
Where
Jasper County, Tarboro
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
32.533, -81.150

Several trees were down.

Thunderstorm Wind, Beaufort

When
December 24, 12:30 PM EST
Where
Beaufort County, 2 mi ENE of Beaufort
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -80.650

Large tree limbs and power lines were down on Lady's Island. One tree fell on an automobile.

Thunderstorm Wind, Charleston

When
December 24, 12:50 PM EST
Where
Charleston County, 2 mi N of Ravenel
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -80.233

Trees down across Highway 165.

Thunderstorm Wind, Charleston

When
December 24, 1:00 PM EST
Where
Charleston County, North Charleston
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -79.983

Several trees were down across Rutledge Ave near Hampton Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5322132, 5322133, 5322171, 5322172.